Help Hilary Heal

Hilary is a Midwestern girl at heart who loves socializing, cooking, and sewing. She is a costume artist and all-around irreverent weirdo.



Since early childhood, Hilary has had eczema and pretty profound allergies. As far back as she can remember, she's had to avoid and miss out on a lot of life activities. Avoiding sunlight, raw produce, foods, exercising (asthma), animals, soaps, perfume, the outdoors, types of clothing; the list is endless. She adjusted her life around her condition, and to try to manage her ever-worsening atopic dermatitis, consulted SCORES of doctors and specialists.

All of them, rather than trying to confront the underlying autoimmune cause of her bad skin and allergies, prescribed topical corticosteroid creams. The cream would work for a bit, then the rashes would come back, spreading to new places; no longer responding. Doctors just upped the steroid potency, never mentioning any side effects other than "thinning of the skin". One day Hilary woke with horrid stretch marks on her inner legs spreading from her feet to her bikini area because the steroids blew out the elastin in her skin. She noticed her vision getting blurred and there was always a metallic taste in her mouth. If she did not apply the cream frequently, all hell would break loose. The eczema was absolutely out of control, after nearly two decades of submitting to doctor's "treatment" with topical corticosteroids and immunosuppressants, Hilary Googled "topical steroid addiction" on a whim and discovered that her body was hooked on the topical corticosteroids and that she was poisoned inside and out. To get the body to heal and function on its own again, She needed to undergo topical steroid withdrawal, or TSW.

On July 26th, 2014, Hilary vowed never to use the harmful and ineffective topical steroids again. Her skin, as expected, rebounded and is awful beyond words. She's covered in an oozing painful rash on 95%of her body that behaves like a second-degree burn. It is very sore and unbelievably itchy. The skin is just the tip of the iceberg. Hilary's body stopped creating its own cortisone, so she has developed hypothyroidism, leaving her swollen, freezing cold, listless, and dangerously depressed. Her hair is falling out, so she cut it off. Her lymph nodes are swollen, and she has deep nerve pain. She's already developed multiple infections from her skin being one big vulnerable open sore, so is home bound in an attempt to avoid infection. The pain and itching also make moving hard, as the skin cracks and tears, and getting sleep is very difficult. Oftentimes the bathtub is the only place she can rest.

Hilary's husband, Barron has been completely supportive and awesome. Unfortunately, he works and is also caring for his aging parents, both of whom are in the throes of battling a shocking list of illnesses; brain, spinal cancer, and Alzheimer's being among them. Seriously, you can't make this stuff up. It's like Lifetime made-for-TV-level bad. He is not getting the hours he needs at work to support the two of them, nor does he get paid enough. She can't work right now, and the withdrawal process can last up to three years. He's doing everything he can to take care of her, but he is incredibly stressed and worn out. Stress makes Hilary's skin worse, so she has to focus with all her might on recovery and not their financial situation.

Hilary's healing is a very expensive and time-consuming full-time job. She likens it to caring for an infant. Bandages, bath salts, supplements, organic food, wound dressings, special balms, doctor visits, soft clothing, traveling expenses, nitrile gloves, water filters, mild detergents, and phototherapy are all some of the things she needs to make it through TSW, not to mention normal expenses for rent and utilities. Barron and Hilary have been blessed with support and assistance from their families, but it's a huge burden to put that on them for the unforeseeable future.

Please help Hilary and Barron get through this difficult season in their lives. They are both artists, and they'd like to send an original artwork to anyone who donates over 100.00. Any little bit helps. Thank you for reading and they'll continue to update Hilary's journey to wellness. 

Please educate yourself about the great harm that topical corticosteroids, and steroids overall (inhaled, injected, pills, blah blah blah) can cause. Thousands, possibly millions of people are impacted by this condition, and it sucks. A great resource for this is the International Topical Steroid Awareness Network

Donations

 See top
  • Anonymous 
    • 10 $ 
    • 57 mos
  • Anonymous 
    • 10 $ 
    • 58 mos
  • Anonymous 
    • 10 $ 
    • 59 mos
  • Anonymous 
    • 10 $ 
    • 60 mos
  • Anonymous 
    • 10 $ 
    • 61 mos
See all

Organizer

Hilary Falk 
Organizer
Minneapolis, MN
  • #1 fundraising platform

    More people start fundraisers on GoFundMe than on any other platform. Learn more

  • GoFundMe Guarantee

    In the rare case something isn’t right, we will work with you to determine if misuse occurred. Learn more

  • Expert advice, 24/7

    Contact us with your questions and we’ll answer, day or night. Learn more